MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM JET7 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM JET7 REPERFUSION CATHETER; NRY
Model Number 5MAXJET7-B
Medical Device Problem Codes Stretched (1601); Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 of the middle cerebral artery (mca) using a penumbra system jet 7 reperfusion catheter (jet7), velocity delivery microcatheter (velocity) and a non-penumbra guiding sheath.During the procedure, the physician dilated the radial artery, advanced the guiding sheath along with the dilator directly through the skin to the internal carotid artery (ica) and then removed the dilator.While advancing the jet7 and velocity through the check-flo hemostatic valve on the guiding sheath, the physician experienced resistance and the jet7 would no longer advance; therefore, it was removed.Upon removal of the jet7, it was noticed that the jet7 stretched and the distal end of the jet7 broke off.It was reported that the broken piece of the jet7 was stuck in the proximal end of the guiding sheath with the broken piece of the jet7 hanging out of the distal end of the guiding sheath.The physician then removed the whole system from the patient with both the guiding sheath and remaining broken piece of the jet7.The procedure was completed using a penumbra system ace 68 reperfusion catheter (ace68), same check-flo hemostatic valve and a new guiding sheath.It was reported that after the dilator was removed from the guiding sheath, the check-flo hemostatic valve contained some coil wind that the physician believed may have been stuck in the valve from the broken jet7.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the jet7 was kinked approximately 21.0 and 22.5 cm from the hub.The device was stretched from approximately 104.5 ¿ 116.5 cm from the hub.The device was fractured approximately 116.5 cm from the hub.The distal fractured segment was within the non-penumbra catheter.Conclusions: evaluation of the returned jet7 confirmed stretching and a fracture.If the device is forcefully retracted against resistance, damage such as these may occur.Further evaluation confirmed that the distal fractured segment was stuck within the non-penumbra catheter and was unable to be removed.This was likely a result of the kink observed on the returned non-penumbra catheter.Evaluation of the non-penumbra catheter revealed a kink on the mid-shaft.If the non-penumbra catheter is kinked while the jet7 is within the catheter lumen, resistance may be experienced during retraction.This kink likely contributed to the resistance experienced during the procedure and resulted in the jet7 fracture.Resistance was also experienced while attempting to remove the jet7 distal fractured segment from the non-penumbra catheter.Further evaluation of both devices revealed additional kinks.These kinks were likely incidental to the reported complaint.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM JET7 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9832928
Report Number3005168196-2020-00366
Device Sequence Number740387
Product Code NRY
UDI-Device Identifier00815948020955
UDI-Public00815948020955
Combination Product (Y/N)Y
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K190010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/22/2022
Device Model Number5MAXJET7-B
Device Catalogue Number5MAXJET7
Device Lot NumberF93838
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/19/2020
Supplement Date Received by Manufacturer04/13/2020
Initial Report FDA Received Date03/14/2020
Supplement Report FDA Received Date04/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005